Alert archive / Kansas / Frost Advisories in 2020

Frost Advisory 3, NWS Topeka, KS

October 15, 202023 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 15, 2020, 2:49 PM CDT for 23 counties in Kansas. It took effect at Oct 16, 2020, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 2:49 PM CDT (19:49 UTC)
In effect from
Oct 16, 2020, 3:00 AM CDT
Expired
Oct 16, 2020, 9:00 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -240 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-240 m²/s²
0-3 km storm-relative helicity
-289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS73 KTOP 151949
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
249 PM CDT Thu Oct 15 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-160400-
/O.NEW.KTOP.FR.Y.0003.201016T0800Z-201016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
249 PM CDT Thu Oct 15 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Picha
3 follow-up statements
490 
WWUS73 KTOP 160342
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1042 PM CDT Thu Oct 15 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-161300-
/O.CON.KTOP.FR.Y.0003.201016T0800Z-201016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1042 PM CDT Thu Oct 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Flanagan
165 
WWUS73 KTOP 161147
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
647 AM CDT Fri Oct 16 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-161400-
/O.CON.KTOP.FR.Y.0003.000000T0000Z-201016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
647 AM CDT Fri Oct 16 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation. 

* WHERE...Portions of central, east central, north central and 
  northeast Kansas. 

* WHEN...Through 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
104 
WWUS73 KTOP 161355
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
855 AM CDT Fri Oct 16 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-161500-
/O.EXP.KTOP.FR.Y.0003.000000T0000Z-201016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
855 AM CDT Fri Oct 16 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have risen above freezing and will continue to warm
up through the morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 15, 12:37 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 15, 12:37 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1237 PM CDT Thu Oct 15 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Oct 15 2020

An upper level trough was located over the central states this
morning with a mid level trough axis moving through eastern Kansas
at 08Z. Surface high was building south into Kansas along with
cooler and drier air upon northerly winds early this morning.

Today the surface high will continue to build southward into Kansas
with the ridge axis over north central and northeast Kansas this
evening, then moving off to the south overnight. Westerly winds of 5
to 10 mph are forecast to develop late in the night across north
central Kansas and forecast soundings and model RH fields suggest
some clouds will move across the area before decreasing after 09Z.
Soundings also show dry lower boundary layer conditions along with
the winds look to keep frost formation on the low side or patchy in
a few sheltered low lying area. Will hold off on any frost headlines
for now. Highs today will range from the upper 50s to lower 60s.
Tonight will be cold with lows cooling into the mid 30s.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CDT Thu Oct 15 2020

Warm advection commences as a surface trough deepens in the lee of
the Rockies on Friday. Warm advection will continue into
Saturday with southwest winds ahead of the next cold front to sweep
through Saturday night. With limited moisture the front is forecast
to move through dry. A few showers will be possible across southeast
Kansas into southwest Missouri by Sunday morning and may clip parts
of Anderson county. Highs Friday will be in the 60s with 70s
expected on Saturday, cooling back into the 50s on Sunday behind the
cold front. Low precipitation chances continue for the first part of
next week as the frontal boundary stalls and then moves back
northward as a warm front Tuesday night with isentropic lift as well
as mid level energy developing showers as well as a few storms in
northeast and east central Kansas. Highs in the 50s and 60s with
lows in the 30s to lower 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Oct 15 2020

VFR conditions will continue through the period. NW winds look
gustier at the TOP/FOE sites for most of the afternoon before
diminishing after 22Z, with sustained winds decreasing further at
all sites by 00Z. Winds remain light overnight and back to the
SW, possibly increasing again and veering back NW late in the
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...53
AVIATION...Picha
Hazardous weather outlook, Oct 15, 4:03 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
403 AM CDT Thu Oct 15 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-160915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
403 AM CDT Thu Oct 15 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Frost Advisories in Kansas, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.